Hair loss can be due to various reasons. The medications you are taking might be one of the causes of hair loss. Here are the list of medications that cause hair loss.

Over-the-counter medications or prescribed drugs help us in managing or treating health conditions. But there may be side effects too. Weight gain or excessive hair growth are a few side effects of prescribed drugs. There are also medications that cause hair loss or come in the way of hair growth. You may notice the change soon after having the medicines or days or months later. But is it possible to reverse drug-induced hair loss? Let us find out and know more about out the medications that cause hair loss.

What is hair loss?

Hair loss, also known as alopecia, refers to a condition where there is a noticeable decrease in hair density or volume on the scalp. It can present as thinning hair, bald patches, or complete loss of hair, says dermatologist Dr Pawan Singh. Various factors such as genetics, hormonal changes, medical conditions, and medications can contribute to hair loss.

A woman holding medications causing hair loss
Weight loss pills may cause hair loss. Image courtesy: Freepik

What are the medications that cause hair loss?

Hair loss can be one of the side effect of the medications you may be taking. Here are some of them:

1. Chemotherapy drugs

Chemotherapy medications, which are used to treat cancer, target rapidly dividing cells. This includes hair follicles, and due to this reason, it may lead to hair loss.

2. Anticoagulants

Drugs like Heparin or Warfarin, used to prevent blood clots, may disrupt the hair growth cycle, resulting in hair loss. According to a 2016 study published in the Drugs – Real World Outcomes journal, hair loss reported by people who took Warfarin began after 3 months of treatment.

Also Read

Best herbal hair colours: 6 top chemical-free options

3. Antidepressants

Some antidepressants can cause hair loss as a side effect. An association was found between alopecia and selective serotonin reuptake inhibitors during a 2022 analysis published in Psychiatry Research.

4. Anticonvulsants

Valproic acid and phenytoin are medications often used to manage seizures. They may interfere with hair growth, leading to hair thinning or loss, says Dr Singh.

5. Beta-blockers

These drugs, prescribed for high blood pressure and heart conditions, can disrupt the hair growth cycle, causing hair loss. Propranolol is one of the beta-blockers that can cause hair loss, as per a 2021 study published in the Tremor and Other Hyperkinetic Movements journal.

6. ACE inhibitors

Drugs like Enalapril are Angiotensin-converting enzyme (ACE) inhibitors that help relax the veins and arteries, and in turn lower blood pressure. They may cause hair loss as a rare side effect.

7. Steroids

Corticosteroids or steroids are an anti-inflammatory medicine that can be taken orally or applied topically. They can interfere with the hair growth cycle and lead to hair loss, says the expert.

8. Weight-loss medications

Some drugs used for weight management may occasionally cause hair loss as a side effect. During a 2019 study published in the International Journal of Trichology, researchers suggested possible relation of (weight loss pill) amphetamine use with the development of alopecia.

Can hair loss from medication be reversed?

In many cases, hair loss caused by medication can be reversed once the medication is discontinued or replaced with an alternative, says the expert. However, the extent and rate of hair regrowth can vary depending on individual factors such as the duration of medication use, and overall health.

How to diagnose drug-induced hair loss?

Diagnosing drug-induced hair loss typically involves a comprehensive medical history review, including a discussion of current medications and their potential side effects. Also, your may perform physical examinations, blood tests, or scalp biopsies to rule out other causes of hair loss and confirm the link to medication use.

A woman shocked by medications causing hair loss
You can stop taking medication causing hair loss, but check with a doctor. Image courtesy: Freepik

How to treat hair loss due to medications?

There are several approaches to treating hair loss caused by medications:

1. Discontinue the medication

If possible, discontinuing the medication causing hair loss may lead to hair regrowth over time. However, it is crucial to consult with your doctor before stopping any prescribed medication.

2. Switch to an alternative medication

You can replace the offending medication with an alternative one that has a lower risk of causing hair loss. But do it only after checking with your doctor.

3. Topical treatments

Minoxidil (Rogaine) is an over-the-counter topical treatment that can promote hair regrowth. It may be used to counteract medication-induced hair loss, says Dr Singh.

4. Low-level laser therapy

Low-level laser therapy is a non-invasive treatment. It involves exposing the scalp to low-level laser light to stimulate hair follicles and promote hair regrowth.

5. Supportive care

Maintaining a healthy lifestyle, managing your stress level, and following a balanced diet can give a boost to your overall hair health. They can facilitate the hair regrowth process.

Some medications may cause hair loss, but don’t stop using them without consulting with your doctor.

Leave A Reply